Kansas, 2003

Hail in Kansas, June 22, 2003

June 22, 2003 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:18 AM CST, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 22, 2:18 AM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
318 AM CDT SUN JUN 22 2003

MAIN CHALLENGE AGAIN THIS MRNG ARE THUNDERSTORM CHANCES TODAY AND
TONIGHT.

STRG WARM AIR ADVECTION TO CONT OVER AREA TODAY AS SRLY FLO INCRS
AND HIGHER DEW PTS AND MOISTR STREAM NWD. A FEW TSTMS ALREADY FORMG
OVER NCENTRL KS AND THESE WILL BE WATCH AS TO MOVEMENT, STRENGTH
ETC. MAY HAVE TO RUN SCT PCPN FOR THIS MORNG IN ZFPTOP. OTHERWISE
ATMOS REMAINS VERY UNSTABLE THRU TONIGHT WITH SEVERAL PARAMETRS FOR
PSBL SVR WX...CAPES, LI, SHEAR ETC. NOTE SPS DAY 1 OTLK WITH MOD
RISK ALNG NRN BRDR. HOWEVER HARD TO PINPOINT A SPECIFIC UPPR FEATURE
TO HANG MY HAT ON. MODELS RATHER INCONSISTENT IN THIS AREA. IN
ADDITION, RISING UPPER HTGS AND WARM AIR ALOFT MAY CAP PCPN ENUF AS
DAY WEARS ON TO RESTRICT TSTM DVLPMENT OR EXTENT OF TSTMS. NOT A
SURE CALL AT ALL, BUT WILL CONT 20-30 POPS ALL AREAS.

FOR MONDAY MID LEVEL CAP GETS STRONGR AND THIS SHOULD KEEP PCPN WELL
NORTH OF THE AREA. WILL CONT DRY FCST. HOWEVER TEMPS SHOULD SOAR TO
THE WARMEST SO FAR THIS YEAR WITH 90S OVER THE ENTIRE CWA, AND LOTS
OF HUMIDITY WITH DEW PTS IN THE 70S. TUESDAY LOOKS HOT, HUMID AND
DRY ALSO, BEFORE NEXT UPPER TROUGH DIGS INTO THE ROCKIES GIVING CHC
PCPN AGAIN LATE WED AND THURS.

SINCE MODELS HAVAE SOME DISPERITY ON EXACTLY WHEN NEXT UPPER
TROUGH/FRONT WILL EJECT EAST FROM THE ROCKIES, HAVE CONTINUED PREV
FCSTS TRENDS. LOOKS LIKE COOLER WEATHER WILL BE IN THE AREA FOR LATE
IN THE WEEK.

.TOP...NONE

36
Hazardous weather outlook, Jun 22, 3:47 AM CST, 4 hours 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDESTORMS...PRODUCING LARGE HAIL AND DAMAGING
WINDS...ARE POSSIBLE OVER MOST OF OUR AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT
IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BOTH TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 17 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Wabaunsee

When
June 22, 8:32 AM CST
Where
Wabaunsee County, 3 mi SSW of Wabaunsee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -96.350

Hail, Wabaunsee

When
June 22, 8:55 AM CST
Where
Wabaunsee County, Paxico
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -96.167

Hail, Pottawatomie

When
June 22, 8:58 AM CST
Where
Pottawatomie County, 5 mi SE of Westmoreland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -96.350

Hail, Pottawatomie

When
June 22, 10:02 AM CST
Where
Pottawatomie County, Emmett
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.300, -96.050

Hail, Jackson

When
June 22, 10:42 AM CST
Where
Jackson County, 7 mi S of Soldier
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -95.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364100, 5364101, 5364193, 5364194, 5364195.